Florida, 2008

Damaging Winds in Florida, April 5, 2008

April 5, 2008 · NWS MLB · 3 events in 2 counties and zones

A pre-frontal squall line produced widespread wind damage and hail across central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A pre-frontal squall line produced widespread wind damage and hail across central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 5, 1:15 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 5, 1:15 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT SAT APR 5 2008

.DISCUSSION...

THRU TONIGHT...SHOWERS AND STORMS DEVELOPING OVER WC FL QUICKLY
REACHING INTERIOR SECTIONS. A FEW STRONG/SVR STORMS WILL BE POSSIBLE
INTO THIS EVENING...ESP AS THE ACTIVITY REACHES THE EAST COAST AND
COLLIDES WITH THE SEA BREEZE WHICH IS SHOWING UP ON 88D AND SFC
OBS FROM AROUND THE CAPE SOUTHWARD. HAVE SCT POPS IN WITH MENTION
OF STRONG GUSTS/HEAVY DOWNPOURS TONIGHT. AFTER THIS BAND OF
ACTIVITY PUSHES OFFSHORE THIS EVENING...STILL HAVE TO CONTEND WITH
WHAT IS PRESENTLY A WELL DEVELOPED SQUALL LINE OVER THE GULF. AS
THE SHORTWAVE LIFTS AND DAMPENS SOME THE LINE SHOULD BECOME A
LESS ORGANIZED FEATURE AS IT REACHES EC FL LATER IN THE NIGHT...
BUT WORTH KEEPING THE THUNDER MENTION IN THROUGH THE OVERNIGHT.

SUNDAY...THE FRONTAL BOUNDARY WILL SAG OVER THE NORTHERN PENINSULA
WHILE BACK SIDE OF RIDGE AXIS TO THE SOUTH OF EC FL WILL HELP
ADVECT IN MOISTURE IN SWLY WINDS. WITH THE SAGGING BOUNDARY TO
THE NORTH...DEEPENING MOISTURE AND A WEAK DISTURBANCE ALOFT...
SHOULD HAVE A HIGH COVERAGE OF SHOWERS AND STORMS AND HAVE LIKELY
POPS ALL AREAS. TEMPS SHOULD BE ABLE TO REACH INTO THE MID 80S
EXCEPT IN LOCATIONS WHERE PRECIP ONSET OCCURS TOO EARLY IN THE
DAY. SOUTHWESTERLY FLOW WILL AGAIN PUSH ACTIVITY TOWARD THE EAST
COAST.

SUN NIGHT-MON...SCT STORMS EXPECTED TO LINGER WELL INTO THE
EVENING SUN NIGHT AS AN UPR DISTURBANCE MOVING ACROSS PENINSULA
FROM THE GULF REGION PROVIDES ADTL SUPPORT FOR ACTIVITY WELL PAST
NIGHTFALL. H7 STEERING WINDS ALSO FAVORS THE EAST COAST FOR
PROGRESSION OF EVENING ACTIVITY AND WL KEEP THUNDER MENTION PAST
MIDNIGHT AREA WIDE. GFS REMAINS MORE PROGRESSIVE THAN NAM
CONCERNING DRYING TREND MONDAY AND SOME SFC GENESIS IS DEPICTED
BY GFS/ECMWF ALONG FRONTAL BOUNDARY NEAR THE STATE DURING DAY.
AND PRESENCE OF H5 ENERGY RIPPLES REMAIN HOWEVER IN BROAD
CYCLONIC FLOW OVER SE STATES AND AM HESITANT TO LOWER POPS LESS
THAN A SCT COVERAGE ATTM.

TUE-THU...RIDGE OVER THE US NORTHEAST SEABOARD FORECAST TO WORK
INTO THE AREA WITH COINCIDENT DRYING TREND THROUGH MIDWEEK.
ONSHORE FLOW INITIALLY NORTHEAST WILL STEADILY VEER TO SE
COMPONENT LATE THU/FRI. RAIN CHCS WL REMAIN ON THE LOW SIDE WITH
HIGH PRESSURE THE MAIN FEATURE THROUGH LATE IN THE WEEK.

EXTENDED...UPR RIDGE OVER THE SE AND GULF REGION TO SLOWLY BREAK
TOWARD THE WEEKEND WITH AN APCHG FRONT NOT SHOWING SIGNS OF
STRENGTH AS IT CROSS INTO N FL LATE SATURDAY. FORECAST BACK TO
WARM AND DRY PATTERN LATE IN THE WEEK WITH SLIGHT RAIN CHC SUNDAY.

&&

.AVIATION...INCREASING CIG/VSBY REDUCTIONS IN SHRA/TSRA INTO THIS EVENING.
A FEW STORMS MAY ALSO CONTAIN SFC WIND GUSTS AOA 35KT. SOME ADDITIONAL
REDUCTIONS AFT 04Z WITH SHRA AND A FEW TSRA MOVING ONSHORE FROM THE
GULF LATE.

&&

.MARINE...MAIN CONCERN FOR BOATERS NEAR THE EAST COAST WILL BE
STORMS MOVING OFFSHORE LATE AFTERNOON AND EVENING...A FEW OF THESE
STORMS MAY CONTAIN WIND GUSTS ABOVE 34 KT AND POSSIBLY A WATERSPOUT.
SCA/SCEC CONDITIONS WILL CONTINUE THROUGH LATE TONIGHT OFFSHORE
LEGS AND NO CHANGES TO HEADLINES. SHOWERS AND STORMS MOVING
OFFSHORE FROM THE MAINLAND AGAIN ON SUNDAY. MAIN HAZARD SUN NIGHT
WILL BE LOCALLY STRONG STORMS MOVING OFFSHORE INTO EARLY MON. A
LOW PRESSURE AREA IS FORECAST TO DEVELOP OFFSHORE THE NE FLORIDA
COAST AND MOVE QUICKLY AWAY FROM THE MARINE AREA ON MONDAY.
BRIEFLY HIGHER WINDS AND SEAS ARE POSSIBLE WITH THIS FEATURE. HIGH
PRESSURE TO BUILD OVER THE WATERS TUESDAY THROUGH MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  83  66  77 /  50  60  50  40
MCO  68  83  68  81 /  40  60  50  40
MLB  70  82  68  81 /  40  60  50  40
VRB  70  83  69  85 /  40  60  50  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...GLITTO
LONG TERM....PENDERGRAST
Hazardous weather outlook, Apr 5, 10:02 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1102 AM EDT SAT APR 5 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1102 AM EDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP MID TO LATE
AFTERNOON AND MOVE AT 20 TO 25 MPH TOWARD THE EAST COAST INTO THIS
EVENING. A FEW OF THE STORMS MAY BECOME STRONG AND PRODUCE FREQUENT
LIGHTNING STRIKES...STRONG WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO
COIN SIZE. THERE IS ALSO A LOW THREAT FOR DAMAGING WINDS NEAR 60 MPH
OR A BRIEF TORNADO AS STORMS APPROACH THE EAST COAST AND WIND SHEAR
IS ENHANCED BY THE EAST COAST SEA BREEZE.

...FLOOD IMPACT...
A FEW STRONG STORMS MAY PRODUCE RAINFALL AMOUNTS TOTALING 2 TO 3
INCHES LATE THIS AFTERNOON OR EVENING...CAUSING TEMPORARY FLOODING
OF URBAN AND POOR DRAINAGE AREAS.

...RIP CURRENT IMPACT...
A PERSISTENT LONG PERIOD OCEAN SWELL WILL CONTRIBUTE TO A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES. ASK A LIFEGUARD ABOUT OCEAN
HAZARDS WHEN YOU ARRIVE AT THE BEACH AND DO NOT SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS WITH WIND GUSTS GREATER THAN 34 KNOTS MAY
CROSS THE INTRACOASTAL WATERS...THE BARRIER ISLANDS AND INTO THE
NEARSHORE ATLANTIC WATERS LATE THIS AFTERNOON AND THIS EVENING...
MAINLY NORTH OF SEBASTIAN INLET.

...WATERSPOUT IMPACT...
AS STORMS APPROACH THE EAST COAST...DEVELOPMENT OF A FEW WATERSPOUTS
WILL BE POSSIBLE OVER THE INTRACOASTAL AND NEAR SHORE WATERS.

...WIND AND SEA IMPACT...
SOUTH WINDS WILL INCREASE TO 20 KNOTS TODAY OVER THE OFFSHORE
WATERS OF VOLUSIA AND BREVARD COUNTIES WITH SEAS BUILDING UP TO 7
FEET. CLOSER TO SHORE...SOUTH WINDS OF 15 TO 20 KNOTS CAN BE
EXPECTED AND SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A HIGHER COVERAGE OF RAIN AND STORMS IS EXPECTED SUNDAY WITH
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/GLITTO

In the hours before

Special weather statement, Apr 5, 2:22 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EDT SAT APR 5 2008

FLZ045-046-053-052000-
ORANGE-OSCEOLA-SEMINOLE-
322 PM EDT SAT APR 5 2008

...STRONG THUNDERSTORMS OVER WESTERN ORANGE AND NORTHERN OSCEOLA
COUNTTY WILL MOVE INTO SEMINOLE COUNTY THROUGH 400 PM...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM WINDERMERE TO WEST LAKE TOHO...MOVING
NORTH-NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE THE ORLANDO
INTERNATIONAL AIRPORT...DOWNTOWN ORLANDO...PINE CASTLE...MAITLAND
...CASSELBERRY...AND UNION PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

CRISTALDI
Special weather statement, Apr 5, 3:08 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT SAT APR 5 2008

FLZ053-052100-
OSCEOLA-
408 PM EDT SAT APR 5 2008

...STRONG THUNDERSTORMS AFFECTING CENTRAL OSCEOLA COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE KISSIMMEE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE HARMONY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH

The radar

The Melbourne radar (KMLB), 98 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
April 5, 3:52 PM EST
Where
Volusia County, 0.69 mi S of Edgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
28.970, -80.900

Thunderstorm winds blew down trees and power lines in Edgewater.

Thunderstorm Wind, Volusia

When
April 5, 3:58 PM EST
Where
Volusia County, New Smyrna Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
29.020, -80.930

Thunderstorm winds blew down trees and power lines in New Smyrna Beach.

Thunderstorm Wind, Osceola

When
April 5, 4:45 PM EST
Where
Osceola County, 0.61 mi W of Kissimmee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
28.300, -81.410

Thunderstorm winds blew down trees blocking the road on Monument Drive in Kissimmee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97695, 97696, 97698.